Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2016, Article ID 7510901, 4 pages
http://dx.doi.org/10.1155/2016/7510901
Case Report

A Case of Hyperammonemia Associated with High Dihydropyrimidine Dehydrogenase Activity

1Department of Hematology and Oncology, Suzuka General Hospital, Yamanohana, Yasuzuka, Suzuka, Mie Prefecture 1275-53, Japan
2Department of Pharmacy, Mie University Hospital, Edobashi 2-174, Tsu, Mie Prefecture 514-8507, Japan
3Department of Hematology and Oncology, Mie University Graduate School of Medicine, Edobashi 2-174, Tsu, Mie Prefecture 514-8507, Japan

Received 9 October 2015; Accepted 20 December 2015

Academic Editor: Raffaele Palmirotta

Copyright © 2016 Keiki Nagaharu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Over the past decades, 5-Fluorouracil (5-FU) has been widely used to treat several types of carcinoma, including esophageal squamous cell carcinoma. In addition to its common side effects, including diarrhea, mucositis, neutropenia, and anemia, 5-FU treatment has also been reported to cause hyperammonemia. However, the exact mechanism responsible for 5-FU-induced hyperammonemia remains unknown. We encountered an esophageal carcinoma patient who developed hyperammonemia when receiving 5-FU-containing chemotherapy but did not exhibit any of the other common adverse effects of 5-FU treatment. At the onset of hyperammonemia, laboratory tests revealed high dihydropyrimidine dehydrogenase (DPD) activity and rapid 5-FU clearance. Our findings suggested that 5-FU hypermetabolism may be one of the key mechanisms responsible for hyperammonemia during 5-FU treatment.